Home Health Statin Therapy Doesn’t Worse Muscle Pain After Moderate Exercise: Study

Statin Therapy Doesn’t Worse Muscle Pain After Moderate Exercise: Study

0
Statin Therapy Doesn’t Worse Muscle Pain After Moderate Exercise: Study

Wondering if moderate exercise is safe for people who experience muscle pain from taking statins? Well, as per a research published in the Journal of the American College of Cardiology, statin therapy does not worsen muscle damage, discomfort, or tiredness in patients who engage in moderate-intensity exercises, such as walking. The findings are reassuring for patients who feel muscular discomfort or exhaustion from statins but still need to exercise to keep their cholesterol levels low and their hearts healthy.

Statins have long been the gold standard for lowering LDL or “bad” cholesterol and preventing cardiovascular disease (CVD) events, but while generally well-tolerated, they can cause muscle pain and weakness in some. Physical activity is also a cornerstone of CVD prevention, especially when combined with statins; however, studies have shown vigorous exercise can increase muscle damage in some statin users, which can lead to decreased physical activity or cause people to stop taking their medication.

Less is known about the impact of moderate exercise. Researchers sought to compare the impact of moderate-intensity exercise on muscle injury in symptomatic and asymptomatic statin users, plus nonstatin using controls. Symptomatic vs. Asymptomatic was determined by the presence, localization, and onset of muscle cramps, pain, and/or weakness using the statin myalgia clinical index score.

Also read: Disrupted Sleep Patterns Linked To Worse Schizophrenia Spectrum Disorder: Study

Researchers also examined the association between leukocyte CoQ10 levels on muscle injury and muscle complaints, since statins may lower CoQ10 levels and reduced levels can predispose people to muscle injury. All study participants walked 30, 40, or 50 km (18.6, 24.8, or 31 miles, respectively) per day at a self-selected pace for four consecutive days. Statin users had all been on the medication for at least three months.

The researchers excluded those with diabetes, hypo- or hyperthyroidism, known hereditary skeletal muscle defects, other diseases known to cause muscle symptoms, or those using CoQ10 supplementation. There were no differences in body mass index, waist circumference, physical activity levels, or vitamin D3 levels (low vitamin D3 levels have been associated with statin-induced myopathy and therefore may be a risk factor for statin-associated muscle symptoms) among the three. groups at baseline. Researchers found that statins did not exacerbate muscle injury or muscle symptoms after moderate-intensity exercise.

“Even though muscle pain and fatigue scores were higher in symptomatic statin users at baseline, the increase in muscle symptoms after exercise was similar among the groups,” said Neeltje Allard, MD, first author of the study and researcher at the Department of Integrative Physiology. , Radboud University Medical Center in Nijmegen, Netherlands.”

These results demonstrate that prolonged moderate-intensity exercise is safe for statin users and can be performed by statin users to maintain a physically active lifestyle and to derive its cardiovascular health benefits. “Researchers did not find a correlation between leukocyte CoQ10 levels and muscle injury markers at baseline or after exercise nor was there a correlation between CoQ10 levels and muscle fatigue resistance or muscle pain scores.

In an accompanying editorial comment, Robert Rosenson, MD, Director of Metabolism and Lipids for the Mount Sinai Health System in New York, said patients experiencing statin-associated muscle symptoms will often avoid exercise because of muscle pain and weakness and concerns about causing the pain. worse; however, exercise is essential for restoring and maintaining fitness in people at increased risk for cardiovascular disease or who have had a cardiovascular event.

“Based on the study, many patients who develop statin-associated muscle symptoms may engage in a moderately intensive walking program without concern for worsened muscle biomarkers or performance,” he said.

LEAVE A REPLY

Please enter your comment!
Please enter your name here